Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 300, NWS Morristown, TN

August 9, 2012Johnson County, Sullivan County, Tennessee; Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 4:58 PM EDT for Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 4:58 PM EDT (20:58 UTC)
Expired
Aug 9, 2012, 5:45 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Johnson County, TN, Sullivan County, TN, Washington County, VA

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:25 PM EDTTSTM WND DMG4 N Emory-Meadow View, VACOUPLE OF TREES DOWN NORTH OF MEADOWVIEW.
Aug 9, 5:30 PM EDTTSTM WND DMG5 Sw Glade Spring, VAONE TREE DOWN ON CEDAR CREEK RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WUUS54 KMRX 092058
SVRMRX
TNC091-163-VAC191-092145-
/O.NEW.KMRX.SV.W.0300.120809T2058Z-120809T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
  EXTREME EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
  EASTERN WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH 
OF MOUNTAIN CITY...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DAMASCUS...KONNAROCK...EMORY-MEADOW VIEW...LINDELL AND GLADE
  SPRING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3661 8162 3661 8165 3655 8169 3655 8194
      3687 8191 3693 8183 3679 8169 3666 8163
      3663 8160 3662 8160
TIME...MOT...LOC 2057Z 207DEG 14KT 3660 8183

$$

DMG
1 follow-up statement
838 
WWUS54 KMRX 092123
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT THU AUG 9 2012

TNC091-163-092133-
/O.CAN.KMRX.SV.W.0300.000000T0000Z-120809T2145Z/
SULLIVAN TN-JOHNSON TN-
523 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON AND EXTREME
EASTERN SULLIVAN COUNTIES IS CANCELLED...

LAT...LON 3661 8162 3661 8165 3661 8167 3662 8191
      3683 8190 3690 8180 3679 8169 3666 8163
      3663 8160 3662 8160
TIME...MOT...LOC 2123Z 208DEG 18KT 3675 8173

$$

VAC191-092145-
/O.CON.KMRX.SV.W.0300.000000T0000Z-120809T2145Z/
WASHINGTON VA-
523 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WASHINGTON COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GLADE SPRING...OR NEAR CHILHOWIE...MOVING NORTHEAST AT
20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GLADE SPRING.

LAT...LON 3661 8162 3661 8165 3661 8167 3662 8191
      3683 8190 3690 8180 3679 8169 3666 8163
      3663 8160 3662 8160
TIME...MOT...LOC 2123Z 208DEG 18KT 3675 8173

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:40 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 9, 3:40 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT THU AUG 9 2012

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE OHIO
RIVER VALLEY...WITH A VERY MOIST AIR MASS LINGERING OVER THE
FORECAST AREA. AREA RADARS REVEAL A LARGE AREA OF CONVECTION
OCCURRING AHEAD OF AN UPPER-LEVEL SHORT WAVE TROUGH...AS IT MOVES
EASTWARD ACROSS THE TN RIVER VALLEY. THIS SHORT WAVE UPPER-LEVEL
TROUGH SHOULD CONTINUE TO PRODUCE SCATTERED CONVECTION TONIGHT...AS
ITS PARENT LONG WAVE UPPER-LEVEL TROUGH FURTHER AMPLIFIES OVER THE
TN RIVER VALLEY. THIS UPPER-LEVEL TROUGH WILL PUSH THE FRONTAL
BOUNDARY OVER THE OHIO RIVER VALLEY THROUGH THE FORECAST AREA ON
FRIDAY...WITH THE MODELS REVEALING SOME DISCREPANCIES WITH ITS
TIMING. FOR NOW...WILL COMPROMISE BETWEEN THE NAM MODEL'S MORNING
PASSAGE...AND THE GFS MODEL'S AFTERNOON PASSAGE BY MENTIONING LIKELY
POPS THROUGHOUT THE DAY. THE INSTABILITY OF THE LOCAL AIR MASS WILL
GREATLY DEPEND ON THE TIMING OF THE COLD FRONT...BUT IT STILL
APPEARS THAT A MODERATELY UNSTABLE AIR MASS COULD DEVELOP BY FRIDAY
AFTERNOON RESULTING IN A FEW STRONG TO SEVERE STORMS WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. A DRIER AND SLIGHTLY COOLER AIR
MASS THEN MOVES INTO THE FORECAST AREA BEHIND THE COLD FRONT FOR
SATURDAY AND SATURDAY NIGHT. AS FOR TEMPS...GFS AND NAM GUIDANCE
NUMBERS ARE IN GOOD AGREEMENT THROUGH SATURDAY NIGHT...AND WILL
COMPROMISE WHERE SLIGHT DIFFERENCES ARE NOTED.

.LONG TERM (SUNDAY THROUGH THURSDAY)...SURFACE HIGH PRESSURE IN
CONTROL WILL PROVIDE A QUIET WEATHER PATTERN FOR SUNDAY AND MONDAY.
A SERIES OF WEAK IMPULSES WILL MOVE THROUGH TUESDAY THROUGH
THURSDAY. WITH A WARMING TREND AND LOW LEVEL MOISTURE RETURNING TO
THE AREA...COULD SEE OCCASIONAL ISOLATED CONVECTION DEVELOP THROUGH
THE LATER PART OF THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   70  86  65  87  64 /  60  70  30   0   0
KNOXVILLE AIRPORT, TN     69  84  64  85  61 /  60  70  30  10   0
OAK RIDGE, TN             69  84  64  85  59 /  60  70  30   0   0
TRI CITIES AIRPORT, TN    65  82  60  83  55 /  60  70  40  20   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Aug 9, 4:12 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT THU AUG 9 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM
THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER
HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY
AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60
MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY
RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS.
THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND
EVENING.

MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD
FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY.

TG

In the hours before

Special weather statement, Aug 9, 4:22 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT THU AUG 9 2012

TNZ040>043-092115-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-SOUTHEAST GREENE TN-
422 PM EDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL
515 PM...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWPORT...WHICH WAS MOVING NORTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 4:28 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     SSW RUTLEDGE            36.27N 83.52W
08/09/2012                   GRAINGER           TN   911 CALL CENTER

            ONE TREE DOWN ON HOWELL RIVER RD.

&&
Special weather statement, Aug 9, 4:33 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT THU AUG 9 2012

TNZ015-016-039-VAZ001-005-092115-
HAMBLEN TN-HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-
433 PM EDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HAWKINS...HANCOCK
AND HAMBLEN COUNTIES UNTIL 515 PM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
SOUTH WALLINS TO RUSSELLVILLE...WHICH WAS MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 4:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            TREES DOWN ACROSS WESTERN KNOX COUNTY

&&
Special weather statement, Aug 9, 4:48 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT THU AUG 9 2012

VAZ008-092145-
WASHINGTON VA-
448 PM EDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL
545 PM...

AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF MOUNTAIN CITY...WHICH WAS
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 4:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
08/09/2012                   CLAIBORNE          TN   911 CALL CENTER

            A FEW TREES DOWN IN HARROGATE

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:55 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie65 min
Aug 9, 12:20 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie55 min
Aug 9, 12:57 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk48 min
Aug 9, 1:42 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe, Polk63 min
Aug 9, 1:45 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier45 min
Aug 9, 1:58 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Aug 9, 2:03 PM EDTAreal Flood AdvisoryMRXBlount3 hr
Aug 9, 2:32 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier58 min
Aug 9, 3:08 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Aug 9, 3:29 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock46 min
Aug 9, 3:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union44 min
Aug 9, 3:38 PM EDTAreal Flood AdvisoryMRXKnox2 hr
Aug 9, 4:21 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more2 hr
Aug 9, 4:37 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more113 min
Aug 9, 4:44 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Aug 9, 5:10 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Johnson, Unicoi, Washington3 hr
Aug 9, 5:19 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan56 min
Aug 9, 5:47 PM EDTAreal Flood AdvisoryMRXGreene, Hancock, Hawkins, Sullivan, Washington106 min
Aug 9, 6:34 PM EDTAreal Flood AdvisoryMRXSullivan116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.